| Epilepsy  

Covid-19 and Epilepsy: implications for treatment

Caution is warranted with the use of antiseizure medications in the context of COVID-19 illness.

There is no evidence to suggest that people with epilepsy (PWE) are more likely to become infected with SAR-CoV-2. However, antiseizure medications (ASMs) can present challenges with the management of COVID-19 in PWE. Many ASMs can affect hepatic enzymes and cause drug-drug interactions. COVID-19-related organ dysfunction may require adjustment of ASM doses.
Asadi-Pooya et al. [1] performed a narrative review (grey in the EAN rainbow classification scheme) summarising potential interactions of ASMs and COVID-19 treatments. The authors caution that clinical evidence is mostly lacking. Lopinavir/ritonavir, for example, may decrease plasma concentrations of lamotrigine, and the efficacy of ASMs (such as carbamazepine, lacosamide, and lamotrigine) may decrease when co-administered with hydroxychloroquine/chloroquine. Ritonavir may increase plasma levels of ASMs including cannabidiol, carbamazepine, perampanel and zonisamide. Enzyme-inducing ASMs may reduce plasma levels of chloroquine/hydroxychloroquine.  Therapeutic drug monitoring, adjusting doses of ASMs and anti-COVID therapies, checking for signs of drug toxicity and renal/hepatic dysfunction, and minimising cardiovascular risk (e.g. with ECG) are advised.  
Pati et al. [2] performed a level 1 systematic review (dark orange classification) to summarise existing evidence regarding seizure risk with hydroxychloroquine/chloroquine treatment in people with and without epilepsy. Only eleven eligible studies were identified. While case reports and case series suggest an increased risk of seizure following hydroxychloroquine/chloroquine treatment, two clinical trials failed to demonstrate this. No class I evidence was found to support the hypothesis that hydroxychloroquine/chloroquine might increase the risk of seizures.
 

Key Points:

•    Potential drug-drug interactions exist for antiseizure medications (ASM) and current COVID-19 treatments.
•    ASM dosage adjustments may be required with impaired liver and renal function in critical illness with COVID-19.
•    No class I evidence was found to support the hypothesis that hydroxychloroquine/chloroquine might increase the risk of seizures.

References:

1.    Asadi-Pooya AA, Attar A, Moghadami M, Karimzadeh I. Management of COVID-19 in people with epilepsy: drug considerations. Neurol Sci. 2020 Jun 27:1–7. doi: 10.1007/s10072-020-04549-5. pubmed.ncbi.nlm.nih.gov/32594268/


2.    Pati S, Houston T. Assessing the risk of seizures with chloroquine or hydroxychloroquine therapy for COVID-19 in persons with epilepsy. Epilepsy Res. 2020 Jun 11;165:106399. doi: 10.1016/j.eplepsyres.2020.106399. pubmed.ncbi.nlm.nih.gov/32559589/